Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 24, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2021, 3:55 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2021, 3:55 PM EDT (19:55 UTC)
- Expired
- Jun 13, 2021, 4:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:15 PM EDT | TSTM WND DMG | New Castle, PA | REPORT OF MULTIPLE DOWNED TREES IN NEW CASTLE. |
| Jun 13, 4:17 PM EDT | TSTM WND DMG | East New Castle, PA | REPORT OF WIND KNOCKING DOWN MULTIPLE POWER LINES SOUTHEAST OF NEW CASTLE. |
| Jun 13, 4:20 PM EDT | TSTM WND DMG | 1 W Painter Hill, PA | LARGE TREE SNAPPED IN HALF AND ON ROAD IN NESHANNOCK TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| Jun 13, 4:20 PM EDT | HAIL 0.88 | 2 E New Castle, PA | |
| Jun 13, 4:23 PM EDT | HAIL 1 | 2 Nnw Altman, PA | NICKEL TO QUARTER SIZE HAIL. TIME ESTIMATED BASED ON RADAR. |
| Jun 13, 4:27 PM EDT | TSTM WND DMG | 1 E Altman, PA | POWER LINES DOWN WITH ESTIMATED 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 12:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
593
WUUS51 KPBZ 131955
SVRPBZ
PAC019-073-085-132030-
/O.NEW.KPBZ.SV.W.0024.210613T1955Z-210613T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
355 PM EDT Sun Jun 13 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southwestern Mercer County in northwestern Pennsylvania...
Lawrence County in western Pennsylvania...
West central Butler County in west central Pennsylvania...
* Until 430 PM EDT.
* At 355 PM EDT, a severe thunderstorm was located over New
Wilmington, or 8 miles north of New Castle, moving southeast at 25
mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
New Castle... Hermitage...
New Wilmington... Oakwood...
New Castle Northwest... New Beaver...
Pulaski... Bessemer...
New Bedford... West Middlesex...
Plain Grove Township... South New Castle...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 4.
Interstate 79 in Pennsylvania between mile markers 100 and 107.
Interstate 80 in Pennsylvania between mile markers 3 and 12.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4098 8004 4087 8050 4106 8052 4117 8052
4122 8032
TIME...MOT...LOC 1955Z 321DEG 21KT 4111 8037
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
511
WWUS51 KPBZ 132011
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT Sun Jun 13 2021
PAC019-073-085-132030-
/O.CON.KPBZ.SV.W.0024.000000T0000Z-210613T2030Z/
Mercer PA-Lawrence PA-Butler PA-
411 PM EDT Sun Jun 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN MERCER...LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...
At 411 PM EDT, a severe thunderstorm was located near New Castle
Northwest, or near New Castle, moving southeast at 25 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
New Castle... New Wilmington...
Oakwood... New Castle Northwest...
New Beaver... Pulaski...
Bessemer... New Bedford...
Plain Grove Township... South New Castle...
West Liberty... Harlansburg...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 4.
Interstate 79 in Pennsylvania between mile markers 100 and 107.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4098 8004 4087 8050 4106 8052 4113 8047
4117 8026
TIME...MOT...LOC 2011Z 321DEG 21KT 4104 8029
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:16 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 13, 1:16 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 116 PM EDT Sun Jun 13 2021 .SYNOPSIS... Shower and thunderstorm chances are expected today with a crossing cold front. Periodic shower and thunderstorm chances should continue Monday and Tuesday before high pressure return dry and cooler weather by mid week. && .NEAR TERM /THROUGH TONIGHT/... As evidence by the 12z PIT observation sounding, sufficient shear (near 40kt 0-6km) and instability (2000-2500j/kg fcst surface CAPE) will aid in the development of severe storms coincident with ample sfc convergence via frontogenesis. Considering the hodograph, multi- cellular organized thunderstorms with damaging wind gusts proceeding outflow boundaries look probable. Initially, cells will carry a large hail threat before transitioning to a cold pool dominant complex, capable of 60-70 mph wind gusts. The highest chance of seeing this potential will be this afternoon during peak heating, as the front is expected to be located from NW PA to SE OH. SPC has this area, and points E-SE, in the Slight Risk/scattered coverage area for potential severe thunderstorms. FROPA should occur earlier for the W-NW, where a lesser Marginal/isolated potential for severe storms exists. Locally heavy rain is possible in poorly drained areas, though quick storm movement should be sufficient to preclude a significant flood potential. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... An approaching Great Lakes shortwave trough is expected to approach the region Monday, along with a secondary cold front. Scattered/numerous showers and thunderstorms are again expected to develop with the increasing shortwave support, and jet driven ascent. Strong unidirectional shear and dry mid level air should result in the possibility for severe thunderstorms, though the amount of instability is less notable than Sunday. SPC has most of the forecast area in a Marginal Risk for severe storms on Monday. Another reinforcing trough should maintain scattered showers/storms for Tuesday, though instability and shear levels look to be too low for any organized severe thunderstorm potential. Dry weather should return Tuesday night as sfc high pressure builds upstream of a developing Ern CONUS long wave trough. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Model blends indicate that high pressure should result in dry and cooler than average weather Wed and Thu. Another trough approaching from the Upper Midwest may result in precipitation chance for next weekend. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... Showers and thunderstorms are forming up ahead of a cold front, mainly south of Pittsburgh initially. Expect more storms to bloom areawide through the rest of the afternoon. Have included TEMPO groups for when individual terminals have the best chance of seeing convection. Any storm will be capable of strong wind gusts, hail, and IFR visibilities. The showers and thunderstorms should end this evening as the front completes its passage, with VFR returning. Some patchy fog will be possible overnight, especially in areas that receive heavy rainfall. .Outlook... Periodic rain chances from passing shortwaves within a developing eastern U.S. trough may also create intermittent restrictions through Tuesday. VFR under high pressure is expected by mid-week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jun 13, 3:29 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 329 AM EDT Sun Jun 13 2021 OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- Noble-Mercer-Venango-Forest-Lawrence- 329 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and southwest Pennsylvania. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon. The main hazard is expected to be damaging wind, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated severe thunderstorms are possible again Monday afternoon and evening, with damaging wind and large hail possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-140730- Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 329 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and early evening. The main hazard is expected to be damaging wind, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated severe thunderstorms are possible Monday afternoon and evening, with damaging wind and large hail possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 13, 2:22 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG TUNNELTON 39.39N 79.75W
06/13/2021 PRESTON WV 911 CALL CENTER
NUMEROUS TREES REPORTED DOWN ACROSS THE TOWN.
&&
EVENT NUMBER PBZ2101612
FLHLocal storm report, Jun 13, 2:23 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG KINGWOOD 39.47N 79.68W
06/13/2021 PRESTON WV 911 CALL CENTER
MULTIPLE TREES REPORTED DOWN AROUND THE TOWN.
&&
EVENT NUMBER PBZ2101613
FLHLocal storm report, Jun 13, 2:50 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG UFFINGTON 39.59N 79.98W
06/13/2021 MONONGALIA WV DEPT OF HIGHWAYS
REPORT OF TREE DOWN ON INTERSTATE 79 AT MILE MARKED
150. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2101614
JFLocal storm report, Jun 13, 3:02 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD MORGANTOWN 39.64N 79.95W
06/13/2021 MONONGALIA WV BROADCAST MEDIA
COLLINS FERRY, BEECHHURST AND PATTERSON DRIVE ARE
REPORTED TO BE FLOODED.
&&
EVENT NUMBER PBZ2101615
FLHLocal storm report, Jun 13, 3:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD ROWLESBURG 39.35N 79.68W
06/13/2021 PRESTON WV 911 CALL CENTER
RIVER ROAD REPORTED TO BE FLOODED.
&&
EVENT NUMBER PBZ2101616
FLHLocal storm report, Jun 13, 3:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM FLASH FLOOD MASONTOWN 39.55N 79.80W
06/13/2021 PRESTON WV 911 CALL CENTER
ROUTE 7 NEAR THE MASONTOWN INDUSTRIAL PARK IS FLOODED
BY CREEK BEING OUT OF ITS BANKS.
&&
EVENT NUMBER PBZ2101617
FLHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:24 AM EDT | Special Weather Statement | PBZ | Westmoreland | 36 min |
| Jun 13, 8:36 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Westmoreland | 71 min |
| Jun 13, 8:51 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana | 103 min |
| Jun 13, 9:02 AM EDT | Special Weather Statement | PBZ | Westmoreland | 13 min |
| Jun 13, 9:39 AM EDT | Special Weather Statement | PBZ | Fayette | 36 min |
| Jun 13, 10:42 AM EDT | Special Weather Statement | PBZ | Fayette | 33 min |
| Jun 13, 1:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 38 min |
| Jun 13, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 20 min |
| Jun 13, 2:08 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 33 min |
| Jun 13, 4:23 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 37 min |
| Jun 13, 5:29 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jun 13, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 27 min |
| Jun 13, 5:43 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 47 min |
| Jun 13, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 17 min |
| Jun 13, 5:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 46 min |
| Jun 13, 6:12 PM EDT | Special Weather Statement | PBZ | Forest | 33 min |
| Jun 13, 6:21 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 39 min |
| Jun 13, 6:54 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 2 hr |
| Jun 13, 6:58 PM EDT | Special Weather Statement | PBZ | Washington | 47 min |
| Jun 13, 7:22 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 100 min |
| Jun 13, 7:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.